My blood sugar has gone nuts for the last 48 hours.
This morning I wake up and I’m at 147. I take 2 units of Humalog and an hour later I’m 167. I take another 2 units right before I go to the gym. I’ve eaten nothing. I workout for 45 min, cardio and weights, high intensity. My BG is still 167. I check a half hour later, I’m 193.
What is going on here? I feel like I’m taking crazy pills.
I’ve been doing the Dr. Bernstein low carb thing, it was working wonders for my blood sugar all last week. Suddenly, its not so good. I can’t understand what happened.
Obviously I’m getting these sugar spikes from my liver or something, but is this sugar real? Let me rephrase…should I take these sugar spikes into consideration calorically?..is the glucose secreted by liver actual food? It might as well be, because I’m taking so much insulin to cover it, and I’m not eating much because of it. I find that even an all protein meal will raise my sugar when it’s this brittle.
I used to have the same problem. Are you using any Lantus or Levemir? My blood sugar would spike with no intake and at crazy times. When the doctor started me on Lantus he said to use 10 units at night. But my son (a type 1) told me the dose wasn’t enough. And sure enough that was the problem. The doctor told me to keep increasing the dose and to start a morning dose as well. When we did that, the big spikes stopped, but you have to slowly increase trhe dose until you find the level you need. When you find the right dose for your basal then the Humalog will cover the meals quite well. But without the basal under control it is really hard to control those spikes. I hope this helps.
Hmmm. So you do a morning dose as well (Lantus)? I have been wondering about that…so if I take 10 units at night, should I take maybe 6 in the morning and 6 at night for a slight increase? Did you get better basal control with the split dose?
you should definitely talk to your doctor before you drastically adjust your doses. adding a dose in the morning may be what you need, but it would be silly for you to do that on your own… especially because it seems like it will be a complete guess for you!
if the spikes are unresponsive to the extra units you gave, you may just need to open a new bottle of insulin. i would try that first.
also, have you checked for ketones?
I hear you…but unfortunately I don’t have a doctor right now
I just opened a new bottle of Humalog like two weeks ago and Lantus last night. I don’t think thats the issue either.
Ketones? I haven’t been running that high I don’t think, but I’ll probably get some ketone strips just to make sure. Would a positive ketone test explain what’s goin on?
No Dino. A positive ketones test would not explain all that is going on. but being without a doctor is truly inadvisable. You need to remedy that before you make a bunch of changes. A person can make a lot of guesses, but you need blood work on a regular basis. You have been dealing with these blood sugar spikes for a while now according to previous postings. Please select a doctor and get an appointment made. We can all give you ideas, but each of us need professional guidance. I wouyld really hate to see you in worse trouble without medical help.
Yes I agree … well I had a doctor through my previous employer. Then in March I got a job as a contractor, no medical.
I tried getting an individual plan, but got turned down (surprise). I have another application in process that will hopefully go through soon (Kaiser version of Cobra).
In all honesty, in my seventeen years of having Type 1, I never got as much good diabetic advice from my doctors as I have in the few weeks of browsing this forum. I think I only need to see them just for the prescriptions and the lab work. OK maybe not…
I don’t know if I can help, but…where are you injecting? Is it the same place every time? I was inserting the needle for my pump in the same area of my stomach for like 5 years, and then recently was having really high sugars, even after bolusing, kind of like what you described. Then my doc (I agree with everyone- get a good one!!!) looked and felt my stomach area and she said from all the years of injecting there I had built up so much scar tissue that the insulin was not being absorbed, and in some places had formed these little clumps. Anyway, now I do it in a totally different area and rotate, and my sugars immediately started going down.
Dino splitting your dose may be an answer, but I don’t think you are getting enough is the problem. And you need your electrolytes checked to see where they are. You probably are having this dawn phenomenon and just like Flo said it is messing with your liver. Number one thing to do is eat and shoot and find a doctor. As soon as you can. A lot of us need morning and night for the basal and the amount is what you work out with your doctor. Because sooner or later you will run out of insulin. And yes, I got better control by shooting both morning and night. But I shoot 21 units of Lantus for the morning and 21 to 24 at night depending on how the day has been. So you see it all depends on what you and your doctor think is a good level for you. We started with 10 units at night and the doctor listened to all the things that happened. That is why we started increasing the amount until it was working the way I needed. You can find the right amount for you, but you need a doctor to watch your back. Be careful.